Extreme Cold/Wind Chill, Bottineau
- When
- February 10, 2:00 AM CST to 10:00 AM CST
- Where
- Bottineau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Arctic high pressure combined with existing snow cover to result in air temperatures and wind chill temperatures falling to 30 below zero and colder over far north central and parts of northeast North Dakota.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Arctic high pressure combined with existing snow cover to result in air temperatures and wind chill temperatures falling to 30 below zero and colder over far north central and parts of northeast North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 9, 11:47 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1147 PM CST THU FEB 9 2012 .DISCUSSION...COLD AIR ADVECTION CONTINUES TO POUR IN FROM NORTHEAST NORTH DAKOTA. TWO MAIN CONCERNS FOR THE REST OF THE NIGHT...FIRST AN AREA OF STRATUS OVER BELCOURT/ROLLA IS SLIDING SOUTHWEST WHICH IS PICKED UP ON THE NAM 950MB RH PROG. THIS IS FORECAST TO CONTINUE MOVING SOUTHWEST AND WILL LIKELY IMPACT EAST CENTRAL AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA THROUGH FRIDAY MORNING. THE SECOND CONCERN IS POTENTIAL FOR 30 BELOW WIND CHILL TEMPERATURES ACROSS OUR NORTHEASTERN ZONES BY 12Z FRIDAY. CURRENTLY THERE IS AN AREA 30 BELOW WIND CHILL TEMPS OVER SOUTHERN AND EASTERN MANITOBA. WILL NEED TO WATCH THIS AREA POSSIBLY RETROGRADING INTO OUR NORTHEASTERN ZONES THROUGH EARLY FRIDAY MORNING. DID EXTEND THE MENTION OF FLURRIES IN THE SOUTHWEST WHERE LATEST SATELLITE AND SURFACE OBS SHOWED BEACH AND BAKER WITH LOW CLOUDS/FLURRIES CONTINUING. A WEAK AREA OF OMEGA IS FORECAST TO PERSIST IN THIS AREA FOR A COUPLE MORE HOURS PER 00Z NAM. THE CENTER OF A 1046MB HIGH PRESSURE IS CURRENTLY OVER WEST CENTRAL SASKATCHEWAN AND IS FORECAST TO REACH SOUTHERN SASKATCHEWAN BY 00Z SATURDAY. THUS DRY AND COLD IS THE GOING FORECAST AND WILL CONTINUE THIS TREND. && .AVIATION...LOW-LEVEL RH PROGS INDICATE POTENTIAL FOR SOME MVFR CIGS TO IMPACT KJMS AND POSSIBLY KMOT LATE TONIGHT INTO FRIDAY MORNING. FOR NOW...WILL LIMIT MENTION TO KJMS FROM 10Z TO 15Z. CLOUDS ARE EXPECTED TO SCATTER OUT BY MID TO LATE MORNING. OTHERWISE...EXPECT VFR CONDITIONS AT REST OF TAF SITES THROUGH 11/06Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS AVIATION...RK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1204 AM CST FRI FEB 10 2012 NDZ003>005-011>013-022-023-025-036-037-047-048-050-051-110615- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-SHERIDAN-WELLS- FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 1204 AM CST FRI FEB 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...REST OF TONIGHT WIND CHILLS RANGING FROM 25 TO 30 BELOW ZERO ARE POSSIBLE INTO FRIDAY MORNING ACROSS NORTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-002-009-010-017>021-031>035-040>046-110615- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER- MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 1204 AM CST FRI FEB 10 2012 /1104 PM MST THU FEB 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
The national radar mosaic for the moment the first event began.
5 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358516, 358517, 358518, 358519, 358520.